Colorado, 2023Debris Flow and Flooding in Colorado, August 24, 2023
August 24, 2023 · NWS GJT · 8 events in 5 counties and zones
Remnants from Tropical Storm Harold lifted across the Desert Southwest. This, combined with already abundant subtropical moisture, resulted in widespread showers and thunderstorms across western Colorado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Remnants from Tropical Storm Harold lifted across the Desert Southwest. This, combined with already abundant subtropical moisture, resulted in widespread showers and thunderstorms across western Colorado. Storms were slow moving and produced heavy rain. As a result of the heavy rain, some flooding and debris flows occurred in portions of Gunnison, Garfield, Mesa, and Montezuma counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 24, 10:35 AM MST, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 24, 10:35 AM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1135 AM MDT Thu Aug 24 2023
.SHORT TERM...(Today through Friday)
Issued at 417 AM MDT Thu Aug 24 2023
The center of what was Tropical Storm Harold was located over
Winslow, AZ as of 0930Z this morning. Meanwhile, what could be
considered one of its outer bands was bringing light/moderate
rain to much of southeast Utah and southwest Colorado early this
morning. Harold will continue to bring cool, wet weather across
the forecast area for the next three periods as it slowly moves
northeast to the Four Corners today, then over west-central
Colorado tonight and finally over north-central Colorado Friday.
Moisture entrained within Harold, on top of that advected
northward from the Mexican plateau, is expected to drive
precipitable water levels to between 1 and 1.4" across the
forecast area which, to put it into context, approaches 250% of
normal for some areas according to ECMWF ensembles. This of course
raises the potential for excessive rainfall and localized
flooding. However, the cloud shield over the area is unlikely to
lift, inhibiting available CAPE with the HREF showing 500 J/Kg on
average with pockets approaching 1,000 J/Kg significantly
reducing the threat of excessive rainfall. Therefore, in agreement
with the previous shift, will hold off issuing a Flood Watch as
the threat appears relatively low for widespread excessive
rainfall. That said, localized mud/debris flows are possible for
susceptible areas including recent burn scars.
Nocturnal showers and embedded storms are likely tonight as
Harold tracks over the area with more of the same on Friday.
Expect significantly cooler temperatures today as clouds limit
solar insolation and showers add diabatic cooling to the mix. As a
result, afternoon highs today and Friday are expected to fall
several degrees below normal. In contrast, clouds will limit
escape of long wave surface radiation keeping overnight lows
relatively mild.
.LONG TERM...(Friday night through Wednesday)
Issued at 417 AM MDT Thu Aug 24 2023
By Friday evening, the wave associated with the remnants of Harold
will be traversing northwest Colorado and eventually moving out into
the Plains. Between the upper level dynamic support in the form of
this wave, and the deep moisture still pooled across eastern Utah
and western Colorado, shower activity will last through the night.
On Saturday morning, a ridge of high pressure pushes into the
region, bringing an end to the overnight convection. Ample moisture
will remain across the Western Slope through the weekend, with
forecast PWATs in the 120-170% of normal range. With increased
sunshine expected under the ridge, enough instability should build
to fire showers and thunderstorms off the higher terrain in the
afternoon, although coverage will be significantly less compared to
previous days. Weak flow aloft will lead to slow movers and the
continued threat for heavy rain and flash flooding.
Over the course of the weekend, the high pressure that has been
sitting over the Plains the last several days will work its way
west. The high will center itself over the Four Corners by Sunday
morning, and should shift into western Arizona and southern
California by Monday evening. This will cut off any monsoonal
moisture from flowing north into the Great Basin, and forecast PWAT
values do decrease somewhat through the weekend and into the coming
week. Tuesday looks to be the driest day of the period, with PWATs
coming in at right around normal for this time of year, roughly 0.50-
0.70 inches. This is still plenty of moisture to keep afternoon
convection in the forecast through the weekend and into early next
week, although the main threats with this storms will transition
away from heavy rain and back toward gusty outflow winds as a
surface dry layer builds in. These drier conditions will stick
around through midweek, with temperatures slowly climbing to around
5 degrees above normal. Low temperatures will remain mild and above
normal through Saturday, before dropping to more normal values as
drier air works in and clear night skies replace clouds and
showers.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1131 AM MDT Thu Aug 24 2023
Cloud cover has limited atmospheric instability this morning but
the arrival of the system in the 4 Corners and some sunshine
occurs this afternoon...widespread shower and thunderstorm
activity is expected. Most TAF sites will be impacted with
temporary ILS to MVFR conditions as these storms move through with
moderate to heavy rainfall rates and gusty winds. This system will
continue to roll through the area overnight into Friday with MVFR
cigs possible in some valley locations by sunrise. Shower and
thunderstorm activity will remain widespread through tomorrow as
well.
&&
.HYDROLOGY...
Issued at 417 AM MDT Thu Aug 24 2023
Remnants from Tropical Storm Harold, currently situated over east-
central Arizona as of 09Z/Thu will begin to move over southeast
Utah and southwest Colorado today before spreading over the
remainder of the region on Friday. ECMWF ensemble means indicated
that this surge of moisture could raise precipitable water levels
to between 1 and 1.4" across the forecast area today, tonight and
Friday which equates to somewhere between 180 and 230% of normal.
Though Harold will be much weakened by the time it arrives over
the area, it should still supply enough dynamic forcing to
generate widespread shower and thunderstorm activity. The threat
of heavy rain rises significantly with this system as developing
storms should be efficient rain producers and slow moving which
may result in localized mud and debris flows and potential flash
flooding. Locations at greatest risk are recent burn scars, areas
of steep unstable terrain and those with poor drainage. WPC has
much of our area under a marginal risk, with slight risk now
expanded to include southeast Utah and southwest Colorado for
Thursday.
Cloud cover Thursday morning is likely to inhibit stronger
convection from developing early in the day, limiting the flash
flood potential to localized and not as widespread. Therefore,
opted not to issue a Flash Flood Watch at this time. While
localized flash flooding is possible, the potential for more
widespread flooding will have to be monitored with the latest
guidance and trends.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...NL
LONG TERM...BGB
AVIATION...TGJT
HYDROLOGY...GJT
Hazardous weather outlook, Aug 24, 3:35 AM MST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
435 AM MDT Thu Aug 24 2023
COZ001>014-017>023-UTZ022>025-027>029-251045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
435 AM MDT Thu Aug 24 2023
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Remnants of Tropical Storm Harry will move across the region during
the next 36 hours. Deep moisture associated with this storm raises
the potential for excessive rainfall potentially leading to
localized debris/mudslides and flash flooding. However, cloud cover
will mitigate this threat to a significant degree.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The heavy rain threat continues on Friday with Harold finally exiting
the area Friday night. Drying begins this weekend and will continue
early next week. Consequently, thunderstorms will be incrementally
decreasing each day, eventually becoming confined to the higher
elevations, mainly along the Continental Divide by Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however spotters
are encouraged to relay rainfall amounts or any observed flooding to
the National Weather Service in Grand Junction.
Flood, San Miguel
- When
- August 24, 1:00 PM MST to 8:00 PM MST
- Where
- San Miguel County, 15.05 mi E of Egnar to 16.35 mi E of Egnar
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- CoCoRaHS
- Coordinates
- 37.924, -108.654
A CoCoRaHS observer southwest of Redvale reported flooding as a result of heavy rain from thunderstorms. Over an inch of rain was recorded, which led to partial erosion of the observer's irrigation ditch.
Flood, Montezuma
- When
- August 24, 4:30 PM MST to 5:00 PM MST
- Where
- Montezuma County, 1.59 mi NNW of Cortez to 1.49 mi NNW of Cortez
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.371, -108.592
The emergency manager reported flooding at the intersection of 25 and L Roads northeast of downtown Cortez as a result of heavy rain from thunderstorms.
Flood, Gunnison
- When
- August 24, 5:00 PM MST to 5:30 PM MST
- Where
- Gunnison County, 0.54 mi E of Marble to 0.76 mi E of Marble
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Park/Forest Service
- Coordinates
- 39.070, -107.170
Daniels Hill (a section of Gunnison County Road 3) was damaged and unpassable due to flooding from heavy rain. The road remained closed until the following afternoon.
Flood, Montezuma
- When
- August 24, 5:00 PM MST to 5:30 PM MST
- Where
- Montezuma County, 0.55 mi E of Cortez to 0.77 mi ESE of Cortez
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.350, -108.570
The emergency manager reported that heavy rain from thunderstorms led to minor flooding across portions of Cortez, including some basements in homes along Highway 491 and Veterans Park.
Debris Flow, Garfield
- When
- August 24, 5:00 PM MST to 5:30 PM MST
- Where
- Garfield County, 13.91 mi NNW of Allen to 3.22 mi N of Glenwood Spgs
- Cause
- Heavy Rain / Burn Area
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.750, -107.270
Heavy rain from thunderstorms over the Grizzly Creek Fire burn scar resulted in the ponding of water along portions of I-70 with a mud and debris slide reported near mile marker 120.6 I-70 was closed in both directions from 1800 on the evening of the 24th to 0000 on the 25th.
Flood, Garfield
- When
- August 24, 8:00 PM MST to 8:30 PM MST
- Where
- Garfield County, 0.87 mi NW of Rifle to 0.9 mi NNW of Rifle
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.540, -107.790
Heavy rain from thunderstorms led to 6 inches of water flowing over 12th Street and Park Avenue in Rifle.
Flood, Garfield
- When
- August 24, 8:00 PM MST to 8:30 PM MST
- Where
- Garfield County, 0.31 mi NE of Rifle to 0.28 mi NE of Rifle
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.533, -107.776
Heavy rain from thunderstorms flooded a basement at the intersection of 5th Street and Ute Avenue in Rifle.
Flood, Mesa
- When
- August 24, 9:30 PM MST to 10:00 PM MST
- Where
- Mesa County, 5.99 mi SW of De Beque to 2.6 mi S of De Beque
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.261, -108.288
Heavy rain from thunderstorms resulted in minor flooding/ponding of water on portions of I-70 near mile marker 56 going east towards De Beque.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Michigan, August 24, 20237 deaths · 4 injured · $165 million · EF2 · 13 events
- Tornadoes and Flash Flooding in Pennsylvania, August 24 to 25, 20236 injured · $1.4 million · EF2 · 82 events
- Wildfire in Texas, August 24 to 29, 2023$7.0 million · 1 event
- Tornado in Florida, August 24, 2023$100,000 · EF0 · 1 event
- Damaging Winds in Pennsylvania, August 24 to 25, 2023$53,000 · 52 kt wind · 11 events
- Damaging Winds in Ohio, August 24 to 25, 2023$60,000 · 73 kt wind · 5 events
- Flash Flooding and Damaging Winds in North Carolina, August 24, 2023$45,000 · 50 kt wind · 7 events
- Excessive Heat in Louisiana, August 24, 202336 events
- Hail and Damaging Winds in Wisconsin, August 24, 2023$27,000 · 1.25 in hail · 14 events
- Tornadoes and Hail in North Dakota, August 24, 2023$16,000 · 1 in hail · 11 events
- Damaging Winds in Ohio, August 24, 2023$17,000 · 53 kt wind · 9 events
- Damaging Wind in Arkansas, August 24, 2023$20,000 · 56 kt wind · 1 event